drug reaction

Cefdinir Reaction Mimicking Hematochezia

REBECCA BUTTERFIELD, MD

Albany Medical Center

 

Photoclinic

The parents of a 7-month-old girl presented with the concern that their child was having what appeared to be bloody stools. The infant had been well until 1 week previously, when the parents took her to an emergency department after she had developed fever and foul-smelling urine. At that time, a catheterized urine specimen was sent for culture and ultimately grew Escherichia coli susceptible to cefdinir. She was started on a regimen of cefdinir and sent home. Her parents reported that initially she did very well after starting the antibiotic, defervescing and eating and drinking normally.

cefdinir reactionOn the morning of presentation, the mother had noticed that the girl’s stool was red in color, and she became concerned that the infant was having rectal bleeding. She is formula-fed and takes some pureed fruits and vegetables. There was no recent history of travel, and the family had no pets. There was no history of trauma to her genitals and no concern for sexual abuse. She remained afebrile. There was no vomiting.

On physical examination, she was found to be alert and playful. The results of the examination were completely normal, including the genital examination, which revealed a Tanner stage 1 girl with normal external genitalia and no vaginal discharge or diaper rash. She had symmetric anal folds and no rectal fissure or laceration. Her mother had brought the girl’s diaper to the office; inspection of its contents revealed a brick red stool with claylike consistency. No mucus was appreciated. Stool guaiac test results were negative for occult blood.

Nothing in the child’s history or physical examination suggested infectious gastroenteritis or a parasitic infection. Recurrent urinary tract infection was unlikely given the susceptibility results of the patient’s urine culture test, as well as her well appearance.

Results of the physical examination and laboratory tests led to the determination that the red stools were the result of a reaction to cefdinir.

Cefdinir is a third-generation cephalosporin that is used commonly in pediatrics because of its ease of administration, its indication for many acute pediatric conditions, and its pleasant taste. The package insert for cefdinir does list reddish stools as a possible adverse effect,1 but few cases have been reported in the literature.2 The incidence of this phenomenon is unclear, but one small study of 39 infants and children taking a supratherapeutic dose of 25 mg/kg cefdinir once daily for 10 days showed that nearly 10% developed red stools.3

Cefdinir can combine with iron present either in dietary supplements or in infant formula and form a reddish precipitant, which in turn can give the stool a maroon discoloration.1-4 Stools should return to normal after discontinuing cefdinir, and there are no negative consequences on patients. Although this process is benign, parents understandably can be concerned when confronted with the bricklike appearance of the child’s soiled diapers, underscoring the need for anticipatory guidance when prescribing cefdinir.

REFERENCES:

1. Cefdinir prescribing information. http://www.drugs.com/pro/cefdinir.html. Revised March 2013. Accessed June 10, 2013.

2. Graves R, Weaver SP. Cefdinir-associated “bloody stools” in an infant. J Am Board Fam Med. 2008;21(3):246-248.

3. Bowlware KL, McCracken GH, Lozano-Hernandez J, Ghaffar F. Cefdinir pharmacokinetics and tolerability in children receiving 25 mg/kg once daily. Ped Infect Dis J. 2006;25(3):208-210.

4. Nelson JS. Red stools and Omnicef. J Pediatr. 2000;136(6):853-854.